X

Kids Get 'Werewolf Syndrome' After Drug Plant Mix-Up

Stomach medicine was contaminated with hair growth drug
By Rob Quinn,  Newser Staff
Posted Aug 29, 2019 7:28 AM CDT
The rising moon is seen behind clouds in Lake Manawa, Iowa.   (AP Photo/Nati Harnik)
camera-icon View 1 more image

(Newser) – Parents in Spain have been relieved to discover that the "werewolf syndrome" affecting their children is reversible—and has nothing do to with the full moon. Authorities say that a mix-up at a drug company led to parents giving their children minoxidil, a drug used to treat hair loss, instead of the omeprazole they were supposed to receive to treat gastric reflux. The result? Some extremely hairy babies, AFP reports. Parents said they were alarmed when their children suddenly began to grow thick hair all over their bodies. "My son started growing hair on his forehead, his cheeks, his arms, and his legs, even his hands and he developed the eyebrows of a grown man," the mother of a 6-month-old boy told El Pais. "It was scary because we didn't know what was happening to him."

Authorities confirmed that 17 children with abnormal hair growth had developed hypertrichosis, also known as "werewolf syndrome," the Local reports. They said the children's condition improved as soon as they stopped taking the drug, though it could take months for all the excess hair to fall out. The country's health ministry said the drugs were mixed up because of an "internal error" at a drug distribution plant in Malaga, reports the BBC. Authorities say the Farma-Química Sur plant will be closed until further notice because of "serious breaches detected in drug control standards." (Read more strange stuff stories.)

My Take on This Story
Show results without voting  |  
29%
4%
4%
1%
50%
12%